Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 50, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 17, 2020, 12:52 PM CDT for Hart County, Larue County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 12:52 PM CDT (17:52 UTC)
- Expired
- Jul 17, 2020, 4:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hart County, KY, Larue County, KY
The radar
The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:00 PM CDT | FLASH FLOOD | 3 N Magnolia, KY | SHORT VIDEO OF FAST MOVING WATER FLOWING OVER HAWKINS RD AT DYE CREEK SENT BY EMERGENCY MANAGEMENT. |
| Jul 17, 1:44 PM CDT | FLASH FLOOD | 2 Wsw Magnolia, KY | WATER FLOWING OVER UPTON RD AT BACON CREEK. |
| Jul 17, 1:47 PM CDT | FLASH FLOOD | 3 Nw Magnolia, KY | WATER FLOWING OVER PARKERS GROVE RD. |
| Jul 17, 2:51 PM CDT | FLASH FLOOD | 1 Ne Hammonville, KY | WATER RECEDING ON - BUT STILL COVERING - SEVERAL COUNTY ROADS JUST SOUTH OF LARUE CO LINE NEAR U.S. 31E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WGUS53 KLMK 171752
FFWLMK
KYC099-123-172100-
/O.NEW.KLMK.FF.W.0050.200717T1752Z-200717T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
152 PM EDT Fri Jul 17 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Southwestern Larue County in central Kentucky...
Northeastern Hart County in central Kentucky...
* Until 500 PM EDT/400 PM CDT/.
* At 152 PM EDT/1252 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Hammonville, Maxine, Talley, High Hickory and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3741 8585 3747 8588 3750 8572 3744 8567
3741 8572 3740 8581
FLASH FLOOD...RADAR INDICATED
$$
CGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 11:56 AM CDT, 56 minutes earlier.
Area forecast discussion, Jul 17, 11:56 AM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1256 PM EDT Fri Jul 17 2020 ...Updated Aviation Discussion... .Forecast Update... Issued at 1214 PM EDT Fri Jul 17 2020 Mid-level vorticity max continue to push northeastward through the Ohio Valley this afternoon. Strong thunderstorms have developed just east of the I-65 corridor. The storms did move through the Louisville Metro, with heavy rainfall and quite a bit of lightning, but wind gusts were relatively minor here at the office though a few 25-30 MPH gusts were not out of the question. Mesoscale analysis reveals an unstable atmosphere across central and east-central KY this afternoon. MLCAPE values are in the 2500-3500 J/Kg with bulk shear values of less than 20kts. With the storms moving into this environment, we expect storms to maintain themselves as they move eastward. Main threats will be torrential rainfall, winds gusts to 35-45 MPH and intense cloud to ground lightning. Some localized flood issues are possible, especially where storms tend to train over the same area. As to the forecast, will send a quick update shortly to increase PoPs substantially over central/east-central KY for the afternoon. PoPs look to be lowered across our NW CWA as that area will remain under stronger NVA and subsidence on the back side of the current perturbation moving through the region. Issued at 1016 AM EDT Fri Jul 17 2020 Compact mid-level vorticity max is currently moving just north of the Ohio River. On the front side of this feature, a batch of convection is moving eastward down the I-64 corridor in southern IN. Expect this activity to continue to move eastward and will move into the metro Louisville area in the next 1-2 hours. Expect a period of heavy rainfall as this moves through the metro. Secondary area of convection has persisted mainly south of the WK and BG Parkways. Expect the heaviest convection to move through Marion/Boyle/Garrard/Madison counties over the next 1-2 hours. High resolution CAMs are struggling with convection placement this morning, but I expect them to gradually catch on with each new hotstart. Nonetheless, we believe that Louisville's best chances of rainfall will be this morning and into the very early afternoon. In the wake of the convection, probably will see a bit less activity in the afternoon across southern IN and far north-central KY. Main convective corridor looks to shift more to areas along and south of the WK/BG Parkways. Plan on keeping scattered PoP chances going through the afternoon and very early evening. Lowered highs a bit with afternoon highs ranging from the mid-upper 80s in the north to the upper 80s to the lower 90s across southern KY. && .Short Term...(Today and tonight) Issued at 205 AM EDT Fri Jul 17 2020 A small upper wave over the middle Mississippi Valley early this morning will move eastward along the length of Kentucky today. This wave will help to generate clouds and spark scattered showers and thunderstorms, particularly in southern Kentucky where there will be the best combination of available moisture and instability. Deep layer shear and mid-level lapse rates will be weak. With precipitable water values peaking around two inches, locally heavy downpours can be expected...but it does appear that the storms will be fairly progressive. High temperatures should be in the upper 80s to around 90. The scattered afternoon storms will dissipate this evening, leading to a quiet overnight period with rising surface pressure and calm winds. Patchy fog will again be a possibility late with lows in the lower and middle 70s. .Long Term...(Saturday through Thursday) Issued at 225 AM EDT Fri Jul 17 2020 Saturday - Tuesday The weekend begins with zonal flow over the eastern two thirds of the CONUS north of the Lower Ohio Valley. High pressure blankets areas to the south. At the surface, high pressure is centered over the Appalachians providing the Ohio Valley with a constant moisture stream from the Gulf of Mexico. Surface low pressure will stay centered over the Northern Plains. This overall picture changes little until Tuesday with agreement in both the Euro and GFS. The result is going to be hot temperatures from Saturday through Tuesday. Everyone across the region should see 90s with urban areas reaching the mid 90s. Heat indices are expected to go above 100 as dewpoints stay in the low to mid 70s. The chance of diurnally initiated pulse thunderstorms will remain with prime chances being in the afternoon and evening hours. Tuesday Night - Friday Tuesday night into Wednesday will see a mildly amplified upper trough axis pass from west to east, north of the Ohio River. Expecting little changes to conditions through the Ohio Valley. A few low pressure systems could get carried through the area on this upper flow. There could be a slight increase in afternoon precipitation potential over this few day period, but believe in this environment, confidence is low in timing anything of value. It's a safe bet it's going to remain hot with highs in the 90s, and afternoon pulse thunderstorm chances will remain. Shear is minimal. Typical summer weather, juicy, hot, and stagnant. && .Aviation...(18Z TAF Issuance) Issued at 1255 PM EDT Fri Jul 17 2020 Weak mid-level wave continue to push through the Ohio Valley this afternoon. KHNB/KSDF should remain dry with VFR conditions for the remainder of the afternoon and evening. Scattered thunderstorms will be possible at KLEX and KBWG through the afternoon and possibly lingering into the early evening hours. Patchy fog is expected to develop overnight. Current thinking is that fog will be the worst between 18/08 and 18/12Z with rapidly improving conditions after sunrise. Think the worst fog will be over at KLEX and at KBWG depending on how much rain they see this afternoon. Some patchy fog is possible over at KHNB as well, but current thinking is that KSDF would not see all that much. The outlook for Saturday calls for VFR conditions at all the terminals. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update.......MJ Short Term...13 Long Term....KDW Aviation.....MJ
Hazardous weather outlook, Jul 17, 9:21 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1021 AM EDT Fri Jul 17 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181430- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1021 AM EDT Fri Jul 17 2020 /921 AM CDT Fri Jul 17 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today. In addition to lightning, locally heavy downpours will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon heat index values around 100 degrees are expected this weekend. Isolated to scattered thunderstorms will be possible each afternoon and evening. The main threats with these storms will be locally heavy rainfall, gusty winds, and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. MJ/13/KDW
In the hours before
Special weather statement, Jul 17, 10:50 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
1150 AM EDT Fri Jul 17 2020
KYZ045-053-054-063>065-171615-
Hart-Marion-Taylor-Nelson-Larue-Green-
1150 AM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...GREEN...
LARUE...SOUTHERN MARION...EASTERN HART AND TAYLOR COUNTIES...
At 1149 AM EDT/1049 AM CDT/, a strong thunderstorm was located 11
miles south of Hodgenville, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Campbellsville, Lebanon, Hodgenville, Greensburg, Munfordville,
Monroe, Bradfordsville, Raywick, Boundary Oak and Lobb.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3720 8594 3757 8583 3758 8582 3758 8505
3719 8537
TIME...MOT...LOC 1549Z 269DEG 23KT 3742 8580
MJSpecial weather statement, Jul 17, 11:19 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
1219 PM EDT Fri Jul 17 2020
KYZ045-053-054-063>066-077-171645-
Hart-Marion-Taylor-Nelson-Casey-Larue-Adair-Green-
1219 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...GREEN...
LARUE...MARION...EASTERN HART...TAYLOR...WEST CENTRAL CASEY AND
NORTHEASTERN ADAIR COUNTIES...
At 1219 PM EDT/1119 AM CDT/, a strong thunderstorm was located 10
miles south of Hodgenville, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Campbellsville, Lebanon, Hodgenville, Greensburg, Monroe,
Bradfordsville, Raywick, Absher, Lobb and Romine.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3719 8580 3762 8578 3762 8505 3715 8507
3713 8508
TIME...MOT...LOC 1619Z 265DEG 24KT 3742 8571
MJSpecial weather statement, Jul 17, 11:32 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
1232 PM EDT Fri Jul 17 2020
KYZ034-035-038>040-045>047-171730-
Shelby-Mercer-Woodford-Franklin-Spencer-Washington-Nelson-Anderson-
1232 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHERN SHELBY...
NORTHEASTERN NELSON...MERCER...WESTERN WOODFORD...ANDERSON...
WASHINGTON AND SOUTHWESTERN FRANKLIN COUNTIES...
At 1232 PM EDT, a strong thunderstorm was located near Taylorsville,
moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Taylorsville, Ballard,
Bloomfield, Willisburg, Mackville, Yoder and Wayside.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3771 8480 3771 8539 3773 8540 3772 8542
3817 8536 3814 8473 3796 8473
TIME...MOT...LOC 1632Z 269DEG 22KT 3796 8536
MJSpecial weather statement, Jul 17, 12:12 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
112 PM EDT Fri Jul 17 2020
KYZ064-065-077-171745-
Taylor-Adair-Green-
112 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GREEN...CENTRAL
TAYLOR AND NORTH CENTRAL ADAIR COUNTIES...
At 112 PM EDT/1212 PM CDT/, a strong thunderstorm was located near
Campbellsville, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Campbellsville, Greensburg, Taylor County Airport, Spurlington, Bluff
Boom, Bengal, Arista, South Campbellsville, Romine and Wrights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3722 8551 3737 8554 3743 8528 3742 8527
3742 8526 3724 8520
TIME...MOT...LOC 1712Z 259DEG 25KT 3731 8542
CGSpecial weather statement, Jul 17, 12:41 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Louisville KY 141 PM EDT Fri Jul 17 2020 KYZ065-066-077-171815- Taylor-Casey-Adair- 141 PM EDT Fri Jul 17 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAYLOR... SOUTHWESTERN CASEY AND NORTHEASTERN ADAIR COUNTIES... At 141 PM EDT/1241 PM CDT/, a strong thunderstorm was located near Campbellsville, moving east at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Campbellsville, Knifley, Taylor County Airport, Bass, Clementsville, Feathersburg, Pellyton, Arista, South Campbellsville and Merrimac. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3719 8529 3737 8534 3743 8510 3719 8505 TIME...MOT...LOC 1741Z 261DEG 20KT 3730 8525 CG
Special weather statement, Jul 17, 12:44 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
144 PM EDT Fri Jul 17 2020
KYZ040-041-047>049-056-057-171845-
Mercer-Woodford-Fayette-Jessamine-Clark-Madison-Garrard-
144 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MERCER...SOUTHEASTERN
WOODFORD...NORTHWESTERN GARRARD...SOUTHWESTERN CLARK...JESSAMINE...
MADISON AND SOUTHEASTERN FAYETTE COUNTIES...
At 144 PM EDT, a strong thunderstorm was located 8 miles west of
Nicholasville, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lexington, Richmond, Nicholasville, Harrodsburg, Veterans Park,
Harris Ferry, Wilmore, Burgin, Peytontown and Valley View.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3785 8408 3784 8409 3784 8410 3782 8412
3781 8412 3782 8410 3781 8409 3779 8409
3778 8411 3777 8410 3762 8413 3773 8484
3799 8477 3794 8406
TIME...MOT...LOC 1744Z 277DEG 29KT 3785 8471
MJThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:48 AM CDT | Special Weather Statement | LMK | Bullitt, Nelson, Spencer | 57 min |
| Jul 17, 10:49 AM CDT | Special Weather Statement | LMK | Lincoln | 26 min |
| Jul 17, 10:50 AM CDT | Special Weather Statement | LMK | Green, Hart, Larue, Marion, Taylor | 25 min |
| Jul 17, 11:17 AM CDT | Areal Flood Advisory | LMK | Hart, Larue | 3 hr |
| Jul 17, 11:19 AM CDT | Special Weather Statement | LMK | Green, Larue, Marion, Taylor | 26 min |
| Jul 17, 11:32 AM CDT | Special Weather Statement | LMK | Anderson, Mercer, Spencer, Washington, Woodford | 58 min |
| Jul 17, 11:35 AM CDT | Severe Thunderstorm Warning | LMK | Anderson, Mercer, Nelson, Spencer, Washington | 40 min |
| Jul 17, 12:03 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Mercer, Washington, Woodford | 42 min |
| Jul 17, 12:12 PM CDT | Special Weather Statement | LMK | Taylor | 33 min |
| Jul 17, 12:41 PM CDT | Special Weather Statement | LMK | Taylor | 34 min |
| Jul 17, 12:44 PM CDT | Special Weather Statement | LMK | Jessamine, Madison | 61 min |
| Jul 17, 1:15 PM CDT | Special Weather Statement | LMK | Casey | 45 min |
| Jul 17, 1:37 PM CDT | Areal Flood Advisory | LMK | Grayson | 3 hr |
| Jul 17, 2:18 PM CDT | Areal Flood Advisory | LMK | Edmonson | 3 hr |
| Jul 17, 2:38 PM CDT | Areal Flood Advisory | LMK | Hart | 3 hr |
| Jul 17, 3:31 PM CDT | Areal Flood Advisory | LMK | Barren | 3 hr |
| Jul 17, 4:06 PM CDT | Areal Flood Advisory | LMK | Hart, Larue | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.